Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Allergic Reaction to Antibiotics
Dec 1, 2003

I just read the study that people with HIV are more than twice as likely to have an allergic reaction to antibiotics as HIV-negative people. Sulfonamides, cephalosporins and penicillin were found to carry the greatest risk. http://www.medscape.com/viewarticle/464340

It's really important that people with HIV know about this. Are most doctors who treat people with HIV aware of this?

Response from Dr. Conway

Thanks for bringing this important piece of information to the attention of people visiting our site. I would just like to point out that most of the problems that were reported were with sulfonamide antibiotics (such as Septra or Bactrim). These are used for PCP prophylaxis (among other things) and care should be taken in their use in HIV-infected individuals. In particular, when we use them we should make sure that we ask about allergies before prescribing them.

For other antibiotics and other drugs, we just need to be aware that there may be a slightly increased risk of allergy, and advise our patients as such. It should, however, NOT make us shy away from prescribing antibiotics to our HIV patients...WHEN THEY ARE NEEDED.

Thanks again for bringing up this important point.



Previous
Persistent Diarrhoea - will treatment help or make it worse
Next
Side effects on treatments

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement